An 80-year-old woman presented with new-onset hazy vision and glare for 5 months after starting netarsudil for severe primary open-angle glaucoma. She was noted to have corneal verticillata in both eyes (Figure) and conjunctival hyperemia but no corneal edema. Although the visual acuity remained stable at her baseline of 20/25 OD and 20/20 OS, there were no other findings to explain her symptoms, and her symptoms began to improve just 1 week after discontinuing netarsudil. Netarsudil ophthalmic solution, 0.02%, is a rho-kinase inhibitor used to lower intraocular pressure (IOP) in open-angle glaucoma, and corneal verticillata are a known adverse effect.1 In the Rho-Kinase Elevated IOP Treatment Trial 1 and 2 (ROCKET-1 and ROCKET-2) trials, vortex keratopathy occurred in up to 26% of patients and had no visual relevance.2,3 We present our case to make clinicians aware that netarsudil can be associated with corneal changes that may be symptomatic, as in this patient.
Sign in to take quiz and track your certificates
JN Learning™ is the home for CME and MOC from the JAMA Network. Search by specialty or US state and earn AMA PRA Category 1 Credit(s)™ from articles, audio, Clinical Challenges and more. Learn more about CME/MOC
CME Disclosure Statement: Unless noted, all individuals in control of content reported no relevant financial relationships. If applicable, all relevant financial relationships have been mitigated.
Corresponding Author: Erin A. Boese, MD, Department of Ophthalmology and Visual Sciences, Carver College of Medicine, University of Iowa, 200 Hawkins Dr, Iowa City, IA 52242 (email@example.com).
Conflict of Interest Disclosures: None reported.
Additional Contributions: We thank the patient for granting permission to publish this information.
Credit Designation Statement: The American Medical Association designates this Journal-based CME activity activity for a maximum of 1.00 AMA PRA Category 1 Credit(s)™. Physicians should claim only the credit commensurate with the extent of their participation in the activity.
Successful completion of this CME activity, which includes participation in the evaluation component, enables the participant to earn up to:
It is the CME activity provider's responsibility to submit participant completion information to ACCME for the purpose of granting MOC credit.
You currently have no searches saved.
You currently have no courses saved.